Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Electronic Research Announcements
Electronic Research Announcements
ISSN 1079-6762

 

On aspherical presentations of groups


Author: Sergei V. Ivanov
Journal: Electron. Res. Announc. Amer. Math. Soc. 4 (1998), 109-114
MSC (1991): Primary 20F05, 20F06, 20F32; Secondary 57M20
Published electronically: December 15, 1998
MathSciNet review: 1662323
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Whitehead asphericity conjecture claims that if $\langle \, \mathcal{A} \, \| \, \mathcal{R} \, \rangle $ is an aspherical group presentation, then for every $\mathcal{S} \subset \mathcal{R}$ the subpresentation $\langle \, \mathcal{A} \, \| \, \mathcal{S} \, \rangle $ is also aspherical. This conjecture is generalized for presentations of groups with periodic elements by introduction of almost aspherical presentations. It is proven that the generalized Whitehead asphericity conjecture (which claims that every subpresentation of an almost aspherical presentation is also almost aspherical) is equivalent to the original Whitehead conjecture and holds for standard presentations of free Burnside groups of large odd exponent, Tarski monsters and some others. Next, it is proven that if the Whitehead conjecture is false, then there is an aspherical presentation $E = \langle \, \mathcal{A} \, \| \, \mathcal{R} \cup z \, \rangle $ of the trivial group $E$, where the alphabet $\mathcal{A}$ is finite or countably infinite and $z \in \mathcal{A}$, such that its subpresentation $\langle \, \mathcal{A} \, \| \, \mathcal{R} \, \rangle $ is not aspherical. It is also proven that if the Whitehead conjecture fails for finite presentations (i.e., with finite $\mathcal{A}$ and $\mathcal{R}$), then there is a finite aspherical presentation $\langle \, \mathcal{A} \, \| \, \mathcal{R} \, \rangle $, $\mathcal{R} = \{ R_{1}, R_{2}, \dots , R_{n} \}$, such that for every $\mathcal{S} \subseteq \mathcal{R}$ the subpresentation $\langle \, \mathcal{A} \, \| \, \mathcal{S} \, \rangle $ is aspherical and the subpresentation $\langle \, \mathcal{A} \, \| \, R_{1}R_{2}, R_{3}, \dots , R_{n}\, \rangle $ of aspherical $\langle \, \mathcal{A} \, \| \, R_{1}R_{2}, R_{2}, R_{3}, \dots , R_{n}\, \rangle $ is not aspherical. Now suppose a group presentation $H = \langle \, \mathcal{A} \, \| \, \mathcal{R} \, \rangle $ is aspherical, $x \not \in \mathcal{A}$, $W(\mathcal{A} \cup x)$ is a word in the alphabet $(\mathcal{A} \cup x)^{\pm 1}$ with nonzero sum of exponents on $x$, and the group $H$ naturally embeds in $G = \langle \, \mathcal{A} \cup x \, \| \, \mathcal{R} \cup W(\mathcal{A} \cup x) \, \rangle $. It is conjectured that the presentation $G = \langle \, \mathcal{A} \cup x \, \| \, \mathcal{R} \cup W(\mathcal{A} \cup x) \, \rangle $ is aspherical if and only if $G$ is torsion free. It is proven that if this conjecture is false and $G = \langle \, \mathcal{A} \cup x \, \| \, \mathcal{R} \cup W(\mathcal{A} \cup x) \, \rangle $ is a counterexample, then the integral group ring $\mathbb{Z}(G)$ of the torsion free group $G$ will contain zero divisors. Some special cases where this conjecture holds are also indicated.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Electronic Research Announcements of the American Mathematical Society with MSC (1991): 20F05, 20F06, 20F32, 57M20

Retrieve articles in all journals with MSC (1991): 20F05, 20F06, 20F32, 57M20


Additional Information

Sergei V. Ivanov
Affiliation: Department of Mathematics, University of Illinois at Urbana-Champaign, 1409 West Green Street, Urbana, IL 61801
Email: ivanov@math.uiuc.edu

DOI: http://dx.doi.org/10.1090/S1079-6762-98-00052-3
PII: S 1079-6762(98)00052-3
Received by editor(s): April 13, 1998
Published electronically: December 15, 1998
Additional Notes: Supported in part by an Alfred P. Sloan Research Fellowship and NSF grant DMS 95-01056
Communicated by: Efim Zelmanov
Article copyright: © Copyright 1998 American Mathematical Society